Posts Tagged ‘intense side effects from SSRI’s’

Public Service Announcement

Thursday, May 19th, 2011

I was going to try to write a little something completely unrelated to this, but I just noticed that I have started to get search hits from people looking for things like “patients with extreme sensitivity to SSRI’s or other antidepressants” or “why are some people so much more sensitive to side effects from medications than others”. These are things that I had wondered myself over the last couple of years, and I say to anyone searching for that type of information…

Please, please, please, take a quick look at Chronic Fatigue Syndrome (this site is exceptionally credible, and also fairly comprehensive. Often the short lists of symptoms just don’t cover it for this)!

Unusually strong reactions to medications (particularly those that affect the brain) is EXTREMELY common with CFS. So are paradoxical reactions (for those people who instead got here with “antidepressants make me more depressed”. If you’re sadder while taking antidepressants, you might want to check out CFS too. Same for those of you who typed in “my doctor says I’m depressed but I don’t feel sad”.  I don’t know if I would have believed that was what was wrong with me if I had read that document years ago, but I might at least have had it in mind later when I also started to have random pains, and digestive troubles, and hormone irregularities, and pounding heartbeats sometimes, and, and, and…

If there is a lot of (possibly minor) weird random physical stuff going wrong with you, please investigate this. It may not be what’s wrong with you, but it can’t hurt to be informed for the future just in case. If it does end up sounding right, it can be hard to get a diagnosis (especially before you’ve completely fallen apart), but the earlier you know, the better. If you know you’re a hypochondriac, don’t read it. But if you know in your gut that you aren’t, but sometimes feel like one because of everything you’re experiencing, I would suggest taking a look.

And doctors, if your patients are reacting in bizarre ways to your medications or claim to be more wiped out by side effects than anyone you’ve seen before in your career, please look into whether this might apply to them before you right them of as anxious or imagining things. Early intervention can salvage huge amounts of a person’s quality of life.